Tuberculous Tonsillitis in a Patient Treated with an Anti-TNF Ag
KeywordsTuberculous tonsillitis, adalimumab
Tuberculosis remains a concern in patients receiving anti-TNF therapy as these individuals have a higher incidence of extrapulmonary and disseminated tuberculosis. Tuberculous tonsillitis is an unusual presentation of extrapulmonary tuberculosis, which is diagnosed mostly in immunodeficient patients. We report the case of a 33-year-old woman, diagnosed with Behçet’s syndrome, immunosuppressed with adalimumab, cyclosporine and prednisolone. She had odynophagia for 2 weeks, fever and a hypertrophied, ulcerated left tonsil. A tonsil biopsy revealed a granulomatous inflammatory process. Ziehl-Neelsen staining was positive for acid-fast bacilli. The chest x-ray revealed a milliary pattern. Gastric juice was positive for Mycobacterium tuberculosis complex DNA. A diagnosis of tonsillar and pulmonary tuberculosis was established. This case report highlights the low threshold for a tuberculosis diagnosis in unusual locations in patients treated with anti-TNF therapy.
Issue: Vol. 4 No. 8 (view)